Invokana Users Get Burned

September 1st, 2017

A couple months ago we pointed out some of the problems associated with Invokana (See the Unauthorized Acid Trips blog from June 5, 2017). It can create an excess amount of acid in the bloodstream leading to acidosis. Alas, that’s not the only problem with this particular medicine.


In January of 2013 an FDA committee received presentations from Janssen Pharmaceuticals. Invokana (canagliflozin) was discussed and Dr. Sidney Wolfe raised issues regarding the thrombotic effects of the medicine. In laymen’s terms, the thrombotic effect means that it increased blood clots which obstruct the flow of blood. These effects led to a number of “cardiovascular events.” Dr. Hyon Kwon of the FDA testified that the trial of Invokana had an increased hazard ratio of 6.9. Translating that into laymen’s terms again, that means that taking Invokana increased the risk of heart disease by almost seven times.

I know that if I have green peppers on my pizza I’m about seven times more likely to have the pizza give me heartburn.  Okay, maybe the measurement isn’t that precise – but the point is I know what the effect of green peppers might have.  I’ll just bet that that those people taking Invokana didn’t know that taking the drug would make them more susceptible to heart attacks.

Heart attacks are much more serious than heartburn.  But it looks like those taking Invokana got burned anyway.

Comments

comments